by Neil Bauman, Ph.D.
© Sep, 2009
A lady explained:
Because of high blood pressure, some previous mini-strokes and a family history of high cholesterol, I have been taking Lipitor [Atorvastatin]. My doctor feels my cholesterol needs to be under better control and has switched me to Crestor. I cannot find Crestor in your Ototoxic Drug book. Could you give me some information on it’s side effects? I would certainly appreciate any help.
Crestor (Rosuvastatin) is fairly new and not a lot of information about its ototoxic properties is readily available. The PDR lists dizziness as the only ototoxic side effect.
I suspect it has other ototoxic side effects that will become apparent in the future. This is because all the “statin” drugs belong to the same general drug family—i.e. they have similar chemical compositions. Thus you would expect them to have similar (not identical, but similar) ototoxic side effects.
On page 502 of my drug book, in the comparison table (section 11.3.2) you can see that all 6 “statins” listed there have dizziness as a side effect, just like Crestor has. However, 5 of the 6 also have vertigo listed, 2 have tinnitus, 2 have hearing loss and 1 has ataxia listed. So those are the most likely ototoxic side effects that Crestor may have.
Therefore, you might experience dizziness and/or possibly vertigo if you take Crestor, but only time will reveal whether Crestor will also cause side effects such as hearing loss and tinnitus in some people.
To learn which drugs are (or can be) ototoxic, see “Ototoxic Drugs Exposed“. This book contains information on the ototoxicity of 877 drugs, 35 herbs and 148 chemicals.